Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 70, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Aug 17, 2002, 6:38 AM CDT for Columbia County, Dane County, Wisconsin. It was in force for 67 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 17, 2002, 6:38 AM CDT (11:38 UTC)
- Expired
- Aug 17, 2002, 7:45 AM CDT
- In force
- 67 min
- Issued by
- NWS Milwaukee, WI
- Area
- Whole counties
Counties Columbia County, WI, Dane County, WI
The radar
The Milwaukee radar (KMKX), 75 km from the middle of the area, began a volume at 11:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 17, 7:05 AM CDT | Thunderstorm Wind 56 E | Madison, WI | |
| Aug 17, 7:06 AM CDT | Thunderstorm Wind 52 E | Arlington, WI |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 17, 3:45 AM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 11.6 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2098 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- 58 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KMKX 171138 SVRMKE WIC021-025-171245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 638 AM CDT SAT AUG 17 2002 THE NATIONAL WEATHER SERVICE IN SULLIVAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... COLUMBIA COUNTY IN SOUTH CENTRAL WISCONSIN DANE COUNTY IN SOUTH CENTRAL WISCONSIN * UNTIL 745 AM CDT * AT 638 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 7 MILES WEST OF SAUK CITY...OR ABOUT 6 MILES WEST OF PRAIRIE DU SAC...MOVING EAST AT 60 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LAKE WISCONSIN AT 645 AM CDT. LODI AT 650 AM CDT. ARLINGTON AT 655 AM CDT. WYOCENA AT 700 AM CDT. HAIL UP TO 3/4 OF AN INCH IN DIAMETER AND WINDS GREATER THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. IF YOU ARE IN THE STORMS PATH...SEEK SHELTER INDOORS. GEHRING
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 4:03 AM CDT, 2 hours 35 minutes earlier.
Area forecast discussion, Aug 17, 4:03 AM CDT, 2 hours 35 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 403 AM CDT SAT AUG 17 2002 FORECAST FOCUS ON THUNDERSTORM CHANCES TODAY. STRONG NEGATIVE TILT UPPER TROF LOCATED FM SRN MANITOBA INTO NRN MN. SFC LOW HAS PROGRESSED INTO NRN MN WITH 5-6 MB/3 HR FALLS OVR FAR NRN MN/SW ONTARIO. WMFNT EXTENDS SEWD THROUGH SRN WI. CDFNT FM WRN MN TO ERN NE. STRONG CONVERGENCE ALONG CDFNT HAS RESULTED IN LINE OF STORMS AND SVR WATCH AFFECTING SW WI. AS SYSTEM QUICKLY BECOMES OCCLUDED THIS MORNING...CONVERGENCE WILL WEAKEN ALONG CDFNT. CAP SHOULD THEN TAKE HOLD WITH 700 MB TEMPS OF 11-13C OVR FRONT BY LATE THIS MORNING. THUS...EXPECT LINE OF STORMS TO WEAKEN OVR WRN WI AND POSSIBLY DISSIPATE BEFORE REACHING ERN WI. STILL EXPECT SOME SUNSHINE WITH TEMPS NEAR 90 IN FAR SE. CDFNT WILL BE STRONG ENOUGH FOR FALLING TEMPS IN AFTERNOON. IN WAKE OF FRONT...MUCH COOLER AND DRIER AIR INTO BEGINNING OF NEXT. .MKX...NONE. GEHRING
In the hours before
Special weather statement, Aug 17, 4:45 AM CDT, 1 hour 53 minutes before
WIZ046-047-051-052-056>060-062>072-171200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 445 AM CDT SAT AUG 17 2002 ...SEVERE THUNDERSTORM WATCH FOR SAUK...IOWA AND LAFAYETTE COUNTIES UNTIL 9 AM... AT 440 AM...THE LEADING EDGE OF A LARGE AREA OF SHOWERS AND THUNDERSTORMS EXTENDED FROM NECEDAH IN JUNEAU COUNTY TO NEAR PRAIRIE DU CHIEN. THE SHOWERS AND STORMS WERE MOVING RAPIDLY EASTWARD NEAR 40 MPH...AND SHOULD OVERSPREAD MUCH OF SOUTH CENTRAL WISCONSIN BY 6 OR 7 AM. NO SEVERE WEATHER HAS BEEN REPORTED AS YET...BUT THE STORMS NEAR PRAIRIE DU CHIEN APPEAR TO BE STRENGTHENING. PEOPLE IN AND NEAR THE WATCH AREA SHOULD BE ON THE ALERT FOR THREATENING WEATHER AND TAKE COVER IF NECESSARY. NJ
Special weather statement, Aug 17, 5:15 AM CDT, 1 hour 23 minutes before
WIZ046-047-051-052-056>060-062>072-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT SAT AUG 17 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE LIKELY WITH SEVERE THUNDERSTORMS. DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS THE AREA. OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY. ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX
Special weather statement, Aug 17, 6:00 AM CDT, 38 minutes before
WIZ046-047-051-052-056>060-062>072-171400- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI 600 AM CDT SAT AUG 17 2002 ...HAZARDOUS WEATHER OUTLOOK FOR EMERGENCY PLANNERS... ...FOR SOUTH CENTRAL AND SOUTHEAST WISCONSIN... DAY 1 HAZARD...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TODAY. DAY 1 PROBABLE EFFECT...DAMAGING THUNDERSTORM WINDS AND LARGE HAIL ARE LIKELY WITH SEVERE THUNDERSTORMS. DISCUSSION...A STRONG COLD FRONT WILL SWEEP THROUGH SOUTHERN WISCONSIN THIS MORNING AND EARLY AFTERNOON. SCATTERED THUNDERSTORMS ACCOMPANYING THE FRONT MAY REACH SEVERE LEVELS AS THEY RACE ACROSS THE AREA. OUTLOOK FOR DAY 2...THERE IS NO RISK OF SEVERE THUNDERSTORMS. SPOTTER ACTIVATION...STORM SPOTTER GROUPS MAY BE NEEDED TODAY. ADDITIONAL INFORMATION...STAY TUNED TO NOAA WEATHER RADIO...AND OTHER LOCAL MEDIA FOR FURTHER UPDATES. DETAILS AND DISCUSSIONS ARE CONTAINED IN OTHER NATIONAL WEATHER SERVICEFORECASTS AND STATEMENTS. CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/MKX
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 6:11 AM CDT | Severe Thunderstorm Warning | MKX | Sauk | 64 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.